Date of this Version
J Allergy Clin Immunol 2010;123:S268.
Anaphylactic reactions to blood transfusions are rare and their causes often remain elusive.1 The inducement of clinically relevant allergic reactions by means of the passive transfer of IgE in blood products has been well documented.2 In an editorial comment written in 2003, Erick speculated on the possibility that allergic transfusion reactions could be induced by the passive transfer of food allergens.3 We present such a case.
A 6-year-old boy with acute lymphoblastic leukemia had an anaphylactic reaction while receiving a leukoreduced pooled buffy-coat product with ABO-identical platelets. During transfusion, rash, angioedema, hypotension, and difficult breathing occurred. The patient recovered within 30 minutes after resuscitation with adrenaline. His serum level of mast-cell tryptase, measured directly after the reaction, was 24 μg per liter (normal level, <5), which confirmed the clinical picture of a type I allergic reaction. No conventional mechanism could explain this transfusion reaction. Detailed laboratory analyses ruled out the possibilities of deficiencies in IgA, C4, or haptoglobin, allergies to drugs or latex, the presence of HLA antibodies, and transfusion-related acute lung injury.